Symptomatic lactic acidosis in hospitalized antiretroviral-treated patients with human immunodeficiency virus infection: a report of 12 cases.

Academic Article

Abstract

  • We retrospectively investigated the clinical and histopathologic features of hospitalized patients infected with human immunodeficiency virus who had symptomatic lactic acidosis syndrome at a university teaching hospital during 1995-2000. Twelve patients were identified, 11 during 1998-2000; of these, 5 died with rapid progression to otherwise unexplained multiple-organ failure. All had extensive prior exposure to nucleoside analog reverse-transcriptase inhibitors (NRTIs). At presentation, the most commonly identified NRTI component of antiretroviral regimens was stavudine plus didanosine. Eleven patients presented with abdominal pain, nausea, and/or emesis. Eight patients had prior acute weight loss (mean [+/-SD], 12+/-5.3 kg). Median venous plasma lactate levels were > or =2-fold greater than the upper limit of normal (2.1 mmol/L). Serum transaminase levels were near normal limits at presentation. Histopathologic studies confirmed hepatic macrovesicular and microvesicular steatosis in 6 patients. Concurrent chemical pancreatitis was identified in 6 patients. The increasing number of cases identified during the study period suggests that physicians better recognize symptomatic lactic acidosis and/or that cumulative NRTI exposure may increase the risk for this syndrome.
  • Published In

    Keywords

  • Acidosis, Lactic, Anti-HIV Agents, HIV Infections, Hospitalization, Humans, Liver, Radiography, Abdominal, Retrospective Studies, Reverse Transcriptase Inhibitors
  • Digital Object Identifier (doi)

    Author List

  • Coghlan ME; Sommadossi JP; Jhala NC; Many WJ; Saag MS; Johnson VA
  • Start Page

  • 1914
  • End Page

  • 1921
  • Volume

  • 33
  • Issue

  • 11